Pigmentary changes in a patient treated with imatinib

Yevgeniy Balagula, Melissa P. Pulitzer, Robert G. Maki, Patricia L. Myskowski

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

Imatinib mesylate (STI 571; Gleevec; Novartis Pharmaceuticals, Basel, Switzerland) is an orally available tyrosine kinase inhibitor that targets a constitutively activated BCR-ABL tyrosine kinase with additional inhibitory effects on platelet derived growth factor (PDGF) receptors alpha and beta, and KIT. It has revolutionized the treatment of adult and pediatric patients with Philadelphia chromosome positive chronic myelogenous leukemia (CML) and is also FDA-approved for KIT-positive advanced gastrointestinal tumor (GIST) and dermatofibrosarcoma protuberans. A wide spectrum of dermatologic toxicities has been associated with this agent, among which a maculopapular rash is the most common event. In addition, a variety of pigmentary abnormalities of the skin and mucosal surfaces have been reported. Hypopigmentation is a well-recognized adverse effect. In contrast, paradoxical hyperpigmentation has only rarely been documented. In this case report we describe imatinib-induced cutaneous hyperpigmentation and graying of hair occurring in the same patient with dermatofibrosarcoma protuberans treated with imatinib.

Original languageEnglish (US)
Pages (from-to)1062-1066
Number of pages5
JournalJournal of Drugs in Dermatology
Volume10
Issue number9
StatePublished - Sep 2011
Externally publishedYes

Fingerprint

Dermatofibrosarcoma
Hyperpigmentation
Protein-Tyrosine Kinases
Skin Abnormalities
Platelet-Derived Growth Factor alpha Receptor
Hypopigmentation
Platelet-Derived Growth Factor beta Receptor
Philadelphia Chromosome
Leukemia, Myelogenous, Chronic, BCR-ABL Positive
Exanthema
Switzerland
Hair
Imatinib Mesylate
Pediatrics
Skin
Pharmaceutical Preparations
Neoplasms
Therapeutics

ASJC Scopus subject areas

  • Dermatology

Cite this

Balagula, Y., Pulitzer, M. P., Maki, R. G., & Myskowski, P. L. (2011). Pigmentary changes in a patient treated with imatinib. Journal of Drugs in Dermatology, 10(9), 1062-1066.

Pigmentary changes in a patient treated with imatinib. / Balagula, Yevgeniy; Pulitzer, Melissa P.; Maki, Robert G.; Myskowski, Patricia L.

In: Journal of Drugs in Dermatology, Vol. 10, No. 9, 09.2011, p. 1062-1066.

Research output: Contribution to journalArticle

Balagula, Y, Pulitzer, MP, Maki, RG & Myskowski, PL 2011, 'Pigmentary changes in a patient treated with imatinib', Journal of Drugs in Dermatology, vol. 10, no. 9, pp. 1062-1066.
Balagula Y, Pulitzer MP, Maki RG, Myskowski PL. Pigmentary changes in a patient treated with imatinib. Journal of Drugs in Dermatology. 2011 Sep;10(9):1062-1066.
Balagula, Yevgeniy ; Pulitzer, Melissa P. ; Maki, Robert G. ; Myskowski, Patricia L. / Pigmentary changes in a patient treated with imatinib. In: Journal of Drugs in Dermatology. 2011 ; Vol. 10, No. 9. pp. 1062-1066.
@article{a5d12b90c82047cdb0bc1d15598af527,
title = "Pigmentary changes in a patient treated with imatinib",
abstract = "Imatinib mesylate (STI 571; Gleevec; Novartis Pharmaceuticals, Basel, Switzerland) is an orally available tyrosine kinase inhibitor that targets a constitutively activated BCR-ABL tyrosine kinase with additional inhibitory effects on platelet derived growth factor (PDGF) receptors alpha and beta, and KIT. It has revolutionized the treatment of adult and pediatric patients with Philadelphia chromosome positive chronic myelogenous leukemia (CML) and is also FDA-approved for KIT-positive advanced gastrointestinal tumor (GIST) and dermatofibrosarcoma protuberans. A wide spectrum of dermatologic toxicities has been associated with this agent, among which a maculopapular rash is the most common event. In addition, a variety of pigmentary abnormalities of the skin and mucosal surfaces have been reported. Hypopigmentation is a well-recognized adverse effect. In contrast, paradoxical hyperpigmentation has only rarely been documented. In this case report we describe imatinib-induced cutaneous hyperpigmentation and graying of hair occurring in the same patient with dermatofibrosarcoma protuberans treated with imatinib.",
author = "Yevgeniy Balagula and Pulitzer, {Melissa P.} and Maki, {Robert G.} and Myskowski, {Patricia L.}",
year = "2011",
month = "9",
language = "English (US)",
volume = "10",
pages = "1062--1066",
journal = "Journal of Drugs in Dermatology",
issn = "1545-9616",
publisher = "Journal of Drugs in Dermatology",
number = "9",

}

TY - JOUR

T1 - Pigmentary changes in a patient treated with imatinib

AU - Balagula, Yevgeniy

AU - Pulitzer, Melissa P.

AU - Maki, Robert G.

AU - Myskowski, Patricia L.

PY - 2011/9

Y1 - 2011/9

N2 - Imatinib mesylate (STI 571; Gleevec; Novartis Pharmaceuticals, Basel, Switzerland) is an orally available tyrosine kinase inhibitor that targets a constitutively activated BCR-ABL tyrosine kinase with additional inhibitory effects on platelet derived growth factor (PDGF) receptors alpha and beta, and KIT. It has revolutionized the treatment of adult and pediatric patients with Philadelphia chromosome positive chronic myelogenous leukemia (CML) and is also FDA-approved for KIT-positive advanced gastrointestinal tumor (GIST) and dermatofibrosarcoma protuberans. A wide spectrum of dermatologic toxicities has been associated with this agent, among which a maculopapular rash is the most common event. In addition, a variety of pigmentary abnormalities of the skin and mucosal surfaces have been reported. Hypopigmentation is a well-recognized adverse effect. In contrast, paradoxical hyperpigmentation has only rarely been documented. In this case report we describe imatinib-induced cutaneous hyperpigmentation and graying of hair occurring in the same patient with dermatofibrosarcoma protuberans treated with imatinib.

AB - Imatinib mesylate (STI 571; Gleevec; Novartis Pharmaceuticals, Basel, Switzerland) is an orally available tyrosine kinase inhibitor that targets a constitutively activated BCR-ABL tyrosine kinase with additional inhibitory effects on platelet derived growth factor (PDGF) receptors alpha and beta, and KIT. It has revolutionized the treatment of adult and pediatric patients with Philadelphia chromosome positive chronic myelogenous leukemia (CML) and is also FDA-approved for KIT-positive advanced gastrointestinal tumor (GIST) and dermatofibrosarcoma protuberans. A wide spectrum of dermatologic toxicities has been associated with this agent, among which a maculopapular rash is the most common event. In addition, a variety of pigmentary abnormalities of the skin and mucosal surfaces have been reported. Hypopigmentation is a well-recognized adverse effect. In contrast, paradoxical hyperpigmentation has only rarely been documented. In this case report we describe imatinib-induced cutaneous hyperpigmentation and graying of hair occurring in the same patient with dermatofibrosarcoma protuberans treated with imatinib.

UR - http://www.scopus.com/inward/record.url?scp=80053330202&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80053330202&partnerID=8YFLogxK

M3 - Article

VL - 10

SP - 1062

EP - 1066

JO - Journal of Drugs in Dermatology

JF - Journal of Drugs in Dermatology

SN - 1545-9616

IS - 9

ER -